Epilepsy medicine retigabine – marketed as Trobalt – may have serious effects on the eyes and skin. People taking this drug are advised to seek medical assistance if they notice any one of several possible side-effects
The warning has been issued by the Food and Drug Administration (FDA) in the US. There, retigabine (branded ‘Trobalt’) is called ezogabine (branded ‘Potiga’).
According to the warning, this drug can cause the skin to turn blue and may cause eye problems that can result in vision loss. It is not yet clear whether these effects are reversible.
The skin discolouration is usually seen after four years of treatment, but in some cases appeared sooner. It is most commonly reported as a blue colour appearing around lips and in the nail beds of fingers or toes. Some people have also reported the discolouration on the face and legs.
Several side-effects on the eyes have also been noted by people with epilepsy taking Trobalt. Some discolouration in the whites of the eyes has been seen. More serious are reports of ‘retinal abnormalities’.
This news might be very worrying to people with epilepsy who are taking Trobalt. Despite this, Epilepsy Action stresses that no one should stop taking their medicine without medical supervision. This may cause withdrawal seizures, which can be dangerous. If you have concerns about your medicine, email the epilepsy helpline or speak to your doctors.
Effect on the eyes
These abnormalities take the form of pigment (colour) changes in the retina, which can lead to serious eye disease and loss of vision. Whether the specific issue with Trobalt can lead to such serious problems with vision is still unclear. However, some people have reported reduced visual acuity. This is a loss of the sharpness of vision, where numbers and letters may become blurred.
The FDA warning advises anyone who is taking Trobalt (or Potiga in the US) to have an eye examination and regular check-ups. People with epilepsy should have these examinations to make sure there are no negative impacts on their vision. If any are noticed by an optician, medication should – where possible – be changed (with medical supervision).
Although the skin discolouration appears to be less serious as a side-effect, if this happens to anyone taking Trobalt they should also consider switching medicines.
Trobalt is manufactured by GlaxoSmithKline, which is now working with the FDA on gathering information on these side-effects. Speaking to the press, a spokesperson from GSK said: “Patient safety is GSK’s top priority, which is why we continue to monitor patients who participated in our clinical trials after the medicine has been approved by regulators.
“In the case of retigabine, we became aware that after prolonged treatment (generally more than two years) some of these patients have developed a blue-grey discolouration of the nails, lips, skin and in some cases, eye tissues.
“We have informed the regulatory authorities about this and are working with them to update the medicine’s labelling and develop an associated communication to healthcare providers.”